A Prospective Observational Cohort Pilot Study of the Association Between Midazolam Use and Delirium in Elderly Endoscopy Patients

Dickson Lee; Fiona Petersen; Maurice Wu; Gwenda Chapman; Melanie Hayman; Kerrilyn Tomkins; Jeremy Fernando

Disclosures

BMC Anesthesiol. 2021;21(53) 

In This Article

Background

The use of benzodiazepines in anaesthetic practice is well-established. They produce amnesia, anxiolysis and sedation. The time leading up to surgery is often stressful for patients and these medications play an important role in improving patient comfort.[1] The use of benzodiazepines also allows anaesthetists and sedationists to decrease the dose of other medications that cause haemodynamic instability (i.e. Propofol), however, there are studies that show an increased risk of the development of delirium after benzodiazepine exposure.[2,3] Midazolam is commonly used in elderly patients undergoing endoscopy and the purpose of this study is to elucidate whether this study protocol was feasible and resulted in the detection of delirum in in elderly patients exposed to midazolam undergoing low-risk ambulatory surgery.

Delirium is a serious medical condition defined as the presence of inattention, fluctuating consciousness and disorganisation of thinking. This acute confusional state is known to have significant impacts on morbidity and mortality.[4] A study by Leslie and Inouye (2011) showed that the presence of delirium is associated with a one-year increase in mortality by 62%.[5] In addition, one patient with delirium can cost the health service between $16,303 to $64,421 as a result of increased length of hospitalisation, increased nursing requirements, lasting functional declines, and increased rates of nursing home placement.[5]

In the post-operative period, emergence delirium and post-operative delirium exist as separate entities. Emergence delirium is self-limiting, does not fluctuate and only lasts for a short period of time; this is in contrast to post-operative delirium, an acute event in the post-operative period discretely defined in the Diagnostic and Statistical Manual of Mental Disorders (DSM).[6] While there are multiple etiologies, the incidence of delirium is highest in patients who are elderly or have pre-existing cognitive impairment.[7] Medications with sedative and anticholinergic effects are also commonly implicated in contributing to the development of delirium, and can include benzodiazepines, opioid medications, and anti-depressant medications.[8]

A widely cited article by Marcantonio et al. (1994) showed that after the administration of benzodiazepines, patients were three times more likely to develop delirium (95% CI; 1.3–6.8). This study further showed that longer acting benzodiazepines and higher doses of benzodiazepines were more strongly associated with the development of delirium.[2] While the association between the development of delirium in patients who have undergone major surgery and critically ill patients in intensive care settings is well established, there is a paucity of data regarding the relationship between short-acting benzodiazepines, such as midazolam, and the development of delirium, in low-risk day surgery patients.[9]

As a result of the above paper by Marcantonio et al. (1994), anaesthetic guidelines recommend the avoidance of benzodiazepines in elderly patients.[2,10] Despite this, in an Australian study by Leslie et al. (2017), a significant proportion (37.4%) of patients between 18 and 95 years of age in Victorian centres undergoing endoscopy were found to have received midazolam.[11]

Midazolam is the shortest acting benzodiazepine and is unique in its chemical structure. Midazolam's rapid onset is attributable to its direct action and high affinity to benzodiazepine receptors. Its quick offset is a result of rapid oxidation of the methyl group on its imidazole ring; this is in contrast to the slower oxidation of the methylene group on the diazepine ring of classical benzodiazepines.[1,12]

While no studies look at the relationship between midazolam use and delirium as a primary outcome, there are studies that appear to show that midazolam's effect on delirium is not concordant with the findings of Marcantonio et al. In a randomized-control trial studying the incidence of delirium in patients undergoing hip fracture repair, a univariate analysis showed no significant relationship between the dosage of midazolam administered and delirium, with an odds ratio of 0.97 (95% CI; 1.02–1.07).[13] A second randomized-control trial studied the safety of midazolam in upper endoscopy and demonstrated that cardiopulmonary stability is maintained with midazolam use. Whilst no increase in post-operative cognitive dysfunction is reported, delirium was not measured.[14] As the relationship between midazolam use and delirium in elderly patients undergoing low risk endoscopy is poorly understood, this study has been designed as a step towards improving the evidence behind anaesthetic practice.

Comments

3090D553-9492-4563-8681-AD288FA52ACE

processing....